- General Information
- See Your Pharmacist or Medical Professional
- Treatment Tips
- Treatment Options
- More Information
Measles is a highly infectious disease caused by a virus. It is most common in children and is spread by coughing, sneezing or sometimes kissing.
After the person has been infected by the virus it usually takes 10 to 12 days (but sometimes up to 21 days) for the illness to develop (the ‘incubation period’).
A person with measles is infectious from the first day of the illness until four days after the rash appears. Infected children should be kept away from school for four days after the rash appears. Contacts of the infectious person who are not immune to measles (i.e. have not been vaccinated or have not had measles before) are to be excluded until 14 days after the first day of rash appearing.
If there are no complications, the illness usually clears up after about 10 days.
First symptoms include:
- weakness or tiredness
- loss of appetite
- sticky or itchy red eyes
- blocked or runny nose
- dry cough
- sore throat
- sensitivity to bright light
Day 3: by the third day, tiny white-blue spots may be seen inside the mouth, which may have a fine red circle around them. These are called Koplik’s spots and are unique to measles.
Days 3 to 5: after 3 to 5 days a blotchy, flat red rash appears. It usually starts behind the ears and then spreads to the face, body and then the arms and legs. The rash may or may not be itchy. This looks different to the rash associated with chicken pox as there is no change to the skin structure; the rash is ‘under’ the skin. The child is usually most unwell for the first day or two after the rash starts.
Measles is often a serious disease that can lead to complications in up to one-third of people affected. Complications include ear infections, pneumonia and swelling of the brain. Sometimes measles can be fatal or lead to permanent brain damage.
Measles during pregnancy can cause miscarriage, premature labour and low birth weight in babies.
There is no specific treatment available for measles (other than relieving the symptoms) so preventing it by immunisation is very important. Australia’s National Immunisation Program includes the free measles vaccine in its measles–mumps–rubella (MMR) vaccine.
Children who are immunised according to the National Immunisation Program schedule receive the MMR vaccine at age 12 months and then the MMRV vaccine (which also protects against chickenpox) at 18 months. The chances of complications from a MMR vaccine have been shown to be much lower than the chances of developing complications from measles itself.
See Your Pharmacist or Medical Professional
You should always see your doctor if you think your child has measles.
See your doctor again if your child:
- has ear pain
- is having trouble breathing
- is complaining of having a stiff neck
- is very drowsy or cannot be woken
- is coughing up green or yellow mucus
- has a fit
- has not passed urine for 10 hours
- has a green or dark yellow discharge from the eyes
- remains unwell after the rash subsides
Meningitis is a medical emergency that can cause permanent disability and death. It involves inflammation of the meninges, the membrane which lines the brain and spinal cord. Meningitis is a different infection from measles, but as there can be some similar symptoms, it is important for parents to be aware of the signs. It is important to be aware that the vaccination available does not cover all types of meningitis, and a rash does not always appear. Meningitis can affect infants, children and adults.
Meningitis can occur very suddenly and requires immediate medical treatment. See a doctor urgently or call 000 for ambulance.
For more information on signs of meningitis, see the link in Related Health Information below.
- encourage the child to drink plenty of fluids
- encourage the child to get plenty of rest
- lie the child down in a darkened room if light hurts their eyes
- keep the child at home to avoid spreading the infection
- give paracetamol or ibuprofen to reduce fever and help with headaches (see Treatment Options, below)
- do not give aspirin to children under 16 years old because it may cause Reye’s syndrome, a serious condition
- avoid scratching the skin; cut nails extra short
- try using an anti-itch product if itching is a problem (the rash may or may not be itchy)
- if eyes are sticky or crusty they can be washed gently with a teaspoon of salt dissolved in 500 mL of warm, previously boiled water. Use clean cotton wool or a very clean face washer, and use a separate piece or part for each eye, to avoid spreading infection
- steam in the bedroom or sitting the child on your knee in a steamy bathroom may give some relief if a dry cough is a problem. A mist vaporiser can also be used to make the air more humid and soothe dry, irritated airways
- cough medicines may be soothing and may give some relief (not to be given to children under two years old; talk to your pharmacist about use in older children)
- if your child has not been immunised and comes into contact with someone with measles, having your child vaccinated with the measles vaccine within 72 hours may stop them from getting the disease
Medications to reduce fever and relieve pain
e.g. paracetamol liquid preparations (Dymadon Drops, Dymadon Suspension, Panadol (Children)); ibuprofen liquid preparations (Dimetapp Children's Ibuprofen Pain & Fever Relief Suspension, Dimetapp Infant's Ibuprofen Colour Free Pain & Fever Relief Suspension, iProfen Suspension for Children, Nurofen for Children, Nurofen for Children Infant Drops)
- paracetamol is suitable for most people but it is important not to give more than the recommended dose; check labels for dosage instructions appropriate to the age of the child, and dose by weight
- paracetamol is a common ingredient in other medicines, e.g. cold and flu preparations, (which may be used by adults and adolescents) so be careful not to double dose
- paracetamol and ibuprofen are also available in other forms (e.g. tablets), which are often medicines classified for General Sale; these may be preferred by older children and adults. Check labels for dose appropriate to age; you can also ask your pharmacist for individualised advice
- paracetamol and ibuprofen can be used together, because they work differently They are usually given at different times; ask your pharmacist for dosing advice
- ibuprofen is not suitable for everyone. Check with your pharmacist before giving ibuprofen if the child or person:
- is dehydrated
- has a history of stomach problems, such as ulcers or indigestion
- has asthma; some people with asthma find their condition is made worse by these types of medicines
- has kidney problems or a heart condition
- takes other medications
Topical anti-itch products (if rash is itchy)
e.g. Calamine Lotion, Eurax, Pinetarsol, SoloSite Gel, Stop Itch Plus Cream
- Pinetarsol can be added to bathwater or diluted and dabbed onto the skin to relieve itching
- Eurax cream can be used as long as the skin is unbroken
- calamine lotion is a traditional remedy for itchy skin, but may be quite drying. An alternative option that is not drying to the skin is SoloSite Gel
- baking soda (sodium bicarbonate) may also relieve itching; add half a cup to a warm bath
Oral anti-itch products (if rash is itchy)
- promethazine and dexchlorphenirmaine are sedating antihistamines which can reduce itching
- they often make people feel drowsy and therefore can assist with sleep, which is helpful if the child is scratching at night
- they are available on prescription only if the child is under two years old
If you are concerned about your child there is a national 24-hour health advice helpline and also parenting helplines in each state and territory:
- healthdirect 24-hour health advice line: 1800 022 222
- Pregnancy, Birth & Baby Helpline: 1800 882 436
- Immunisation Hotline (business hours): 1800 671 811
State and Territory Helplines:
- ACT (02) 6287 3833
- NSW 1300 1300 52
- NT 1300 30 1300
- QLD 1300 30 1300
- SA 1300 364 100
- TAS 1800 808 178
- VIC 13 22 89
- WA 1800 654 432
Availability of medicines
- GENERAL SALE available through pharmacies and possibly other retail outlets.
- PHARMACY ONLY available for sale through pharmacies only.
- PHARMACIST ONLY may only be sold by a pharmacist.
- PRESCRIPTION ONLY available only with a prescription from your doctor or other health professional.
Last Reviewed: 25/09/2009
Distinguish between the childhood rashes of rubella (German measles), measles, chickenpox and fifth disease ('slapped cheek' disease).
Measles: what you need to know
Measles is a very infectious and potentially serious illness that is caused by a type of virus called paramyxovirus. It is spread from person to person by coughing, sneezing or sometimes kissing.
In children rubella symptoms include a rash that generally appears on the face and scalp first and spreads to the body and arms the same day.
Rubella (German measles or three-day measles) is caused by a virus different from the measles virus. It is spread by coughing and sneezing. Find out what products are available for rubella.
Chickenpox in adults
For those adults who didn't catch chickenpox in childhood, or who haven't been vaccinated, an attack of chickenpox can produce serious, sometimes lethal, complications.